Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Jackson, KY

June 15, 2009Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 15, 2009, 5:14 PM EDT for Pulaski County, Kentucky. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 5:14 PM EDT (21:14 UTC)
Expired
Jun 15, 2009, 6:29 PM EDT
In force
75 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 152114
FFWJKL
KYC199-152245-
/O.NEW.KJKL.FF.W.0029.090615T2114Z-090615T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 645 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM 
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN   
THE VICINITY OF SOMERSET...RUTH...BENT...AND DYKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3716 8463 3712 8440 3705 8443 3708 8464

$$

GEOGERIAN
2 follow-up statements
000 
WGUS73 KJKL 152133
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
533 PM EDT MON JUN 15 2009

KYC199-152245-
/O.CON.KJKL.FF.W.0029.000000T0000Z-090615T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-
533 PM EDT MON JUN 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
CENTRAL PULASKI COUNTY...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CONTAINING RAINFALL HEAVY ENOUGH TO PRODUCE 
FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOMERSET... 
RUTH...BENT...AND DYKES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3716 8463 3712 8440 3705 8443 3708 8464

$$

GEOGERIAN
000 
WGUS73 KJKL 152229
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
629 PM EDT MON JUN 15 2009

KYC199-152239-
/O.CAN.KJKL.FF.W.0029.000000T0000Z-090615T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-
629 PM EDT MON JUN 15 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PULASKI
COUNTY...

HEAVY RAIN HAS EXITED THE AREA.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3716 8463 3712 8440 3705 8443 3708 8464

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:37 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 15, 3:37 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT MON JUN 15 2009

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY/...UPDATED

THERE IS GOOD AGREEMENT IN THE MODELS FOR THE GENERAL WEATHER
SCENARIO THROUGH THE PERIOD...BUT DETAILS FOR CONVECTION ARE AN
ISSUE. ONE OF THE MORE SIGNIFICANT DIFFERENCES IS IN THE FIRST
PERIOD. THE MODELS DO NOT SEEM TO BE HANDLING THE CURRENT CONVECTION
TO THE WEST ALL THAT WELL...BUT THE GFS MAY BE DOING A BIT BETTER
THAN THE WRF. THE GFS TAKES A CONVECTIVE SYSTEM ACROSS OUR SOUTHERN
COUNTIES TONIGHT. IN GENERAL...THE BEST LOW LEVEL MOISTURE IS CLOSEST
TO OUR SW COUNTIES. WILL CARRY THE HIGHEST POPS OF AROUND 50 PERCENT
THERE. HOWEVER...WILL NEED A PRE 1ST PERIOD SEGMENT IN THE FORECAST
FOR HIGHER POPS. THERE IS ALSO CONCERN FOR LOCALLY HEAVY RAINFALL AND
ISOLATED FLOODING DUE TO SLOW MOVEMENT AND POSSIBLE TRAINING. ANY
CONVECTION SHOULD MOVE OUT TO THE SOUTHEAST DURING THE NIGHT...WITH A
RELATIVE LULL BY DAWN.

ON TUESDAY AND TUESDAY NIGHT A SIGNIFICANT SURFACE LOW PRESSURE IS
EXPECTED TO DEVELOP AND MOVE NORTHEAST OVER THE MIDWEST. THIS WILL
BRING FOCUSED WARM AIR ADVECTION AND LOW LEVEL CONVERGENCE TO THE
LOCAL AREA. POPS WITH THIS PEAK ON TUESDAY NIGHT. WEDNESDAY MORNING
THE FOCUS SHIFTS TO OUR EAST AND SOUTHEAST. THE GFS MOS HOLDS ON TO
LIKELY POPS OVER MUCH OF THE AREA ON WEDNESDAY. BASED ON MODEL DATA
IN BOTH THE GFS AND WRF...THE WRF MOS POPS LOOK MORE REASONABLE...
RESTRICTING THE LIKELY POPS ON WEDNESDAY TO OUR FAR SE COUNTIES. WITH
LOWER POPS...WILL EXPECT TEMPS ON WEDNESDAY CLOSER TO THE WARMER WRF
MOS. HAVE SOME CONCERN FOR REDEVELOPMENT DURING THE DAY WEDNESDAY.
THE WRF REMAINS MORE MOIST THAN THE GFS IN THE LOWER LEVELS...AND IF
STORMS OCCURRED THEY HAVE A POTENTIAL FOR A SEVERE THREAT DUE TO THE
DEGREE OF INSTABILITY AND AMOUNT OF SHEAR ALOFT. SHEAR IS ALSO
SUPPORTIVE OF SEVERE WEATHER LATE TUESDAY AND TUESDAY EVENING...BUT
THE INSTABILITY MAY BE A LIMITING FACTOR.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/...UPDATED

THE PERIOD STARTS OUT WARM AND HUMID AS AN H5 RIDGE CENTERED OVER
TEXAS RIDGES NORTHEASTWARD INTO THE TENNESSEE VALLEY. THIS WILL ONLY
BE A TEMPORARY START TO SUMMER THOUGH AS PROGS INDICATE A SHARP
TROUGH DIVES INTO THE UPPER MIDWEST AND ACROSS THE GREAT LAKES
FRIDAY INTO SATURDAY. AS A RESULT... A COLD FRONT SHOULD PUSH
SOUTHEAST ACROSS THE AREA FRIDAY NIGHT OR SATURDAY MORNING...
BRINGING A DRIER AND SLIGHTLY COOLER AIRMASS INTO THE REGION FOR
SUNDAY AND MONDAY. PROGS ARE FAIRLY SIMILAR IN HANDLING THESE EVENTS
WITH NO BIG DISCREPANCIES SO FORECASTER CONFIDENCE IN THE DETAILS IS
REASONABLY HIGH.

A WARM FRONT SHOULD BE JUST TO OUR NORTH WEDNESDAY NIGHT AND
THURSDAY... CLOSE ENOUGH FOR LOW CHANCE POPS. THE BUILDING RIDGE
SHOULD THEN SUPPRESS MOST OF THE CONVECTION THURSDAY NIGHT AND
FRIDAY... ALTHOUGH WILL HOLD ONTO A 20 POP FOR ANY THUNDERSTORMS
THAT MAY FIRE DURING THE HEAT OF THE DAY. WE WILL THEN CONTINUE
CHANCE POPS FOR THE PROGGED FRONTAL PASSAGE FRIDAY NIGHT AND
SATURDAY. THE CASE COULD THEN BE MADE FOR A POP MENTION SUNDAY AND
MONDAY AS ANY DISTURBANCE DROPPING DOWN IN THE NORTHWEST FLOW ALOFT
COULD SPONSOR CONVECTION... BUT WILL SIDE WITH A DRY FORECAST FOR
NOW AS CONFIDENCE IN THAT OCCURRING IS JUST TOO LOW AT THIS TIME.

AS FOR TEMPS... PROGS INDICATE A 20C PLUS 850 MB AIRMASS BUILDING
INTO THE AREA THURSDAY AND FRIDAY. THIS COULD EASILY SUPPORT LOW TO
MID 90 HIGH TEMPS BUT WILL GENERALLY SIDE WITH THE COOLER GFSX MOS
NUMBERS AS WE SEEM TO BE HAVING TROUBLE REALLY WARMING UP SO FAR
THIS YEAR... NO DOUBT DUE TO HOW WET IT HAS BEEN. THE HUMID AIRMASS
WILL ALSO KEEP LOW TEMPS RATHER UNCOMFORTABLY AROUND 70 WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT. COOLER TEMPS ARE THEN EXPECTED BEHIND
THE FRONT SATURDAY THROUGH MONDAY WITH FORECAST TEMPS DROPPING BACK
TOWARD CLIMO.

&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS ARE PRESENT TO START THE PERIOD AND SHOULD REMAIN
DOMINANT UNTIL LATE TONIGHT. CAN NOT RULE OUT A FEW SHOWERS OR
THUNDERSTORMS DEVELOPING DURING THE AFTERNOON. HOWEVER...IF IT
HAPPENS IT SHOULD ONLY BRING LOCALIZED DEGRADATIONS IN CONDITIONS.
THERE WILL ALSO BE A POTENTIAL FOR SHOWERS AND THUNDERSTORMS DURING
THE NIGHT...ESPECIALLY IN OUR SW COUNTIES AROUND KLOZ AND KSME. WE
CAN ALSO EXPECT FOG TO REDUCE VISIBILITY OVERNIGHT...WITH MOST PLACES
FALLING AT LEAST TO MVFR. THERE IS ALSO A POSSIBILITY OF
VLIFR...ESPECIALLY IN VALLEYS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...ABE
AVIATION...HAL
Hazardous weather outlook, Jun 15, 4:38 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 PM EDT MON JUN 15 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
438 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A POTENTIAL FOR THUNDERSTORMS TONIGHT. AN ALREADY WET
GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR
LOCALIZED HEAVY RAIN TONIGHT...COULD PRODUCE SOME LOCALIZED FLASH
FLOODING PROBLEMS. IN ADDITION...LOCALLY DENSE FOG WILL BE POSSIBLE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE FOR MOST LOCATIONS...MAINLY IN THE
AFTERNOON AND EVENING HOURS FROM TUESDAY THROUGH SUNDAY. AN ALREADY
WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR
SEVERAL ROUNDS OF RAIN THIS WEEK COULD PRODUCE SOME LOCALIZED
FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/JJ

In the hours before

Local storm report, Jun 15, 2:18 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      5 NE HAZARD             37.30N 83.13W
06/15/2009                   PERRY              KY   EMERGENCY MNGR

            APPROXIMATELY 25 HOMES WERE FLOODED ALONG HIGHWAY 476
            BETWEEN DWARF AND BULAN. RAIN STARTED IN THE AREA AROUND
            530 AM. A LOCAL RAIN GAGE MEASURED 3 INCHES OF
            PRECIPITATION BETWEEN 530 AM AND 630 AM.

&&

JCARICO
Local storm report, Jun 15, 4:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TORNADO          1 NW RELIEF             37.96N 83.01W
06/14/2009                   MORGAN             KY   NWS STORM SURVEY

            AN EF1 TORNADO WITH WINDS OF 90-95 MPH TOUCHED DOWN 1.5
            MILES NORTHWEST OF RELIEF. THE TORNADO WAS ON THE GROUND
            FOR 1.5 MILES AND HAD A PATH WIDTH OF 75 YARDS. THE
            TORNADO LIFTED SHORTLY AFTER CROSSING INTO JOHNSON
            COUNTY. DOZENS OF TREES DAMAGED AND NUMEROUS TREES
            SNAPPED OR UPROOTED.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:25 AM EDTAreal Flood AdvisoryJKLFloyd, Harlan, Knott, Letcher, Perry, Pike3 hr
Jun 15, 9:06 AM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry3 hr
Jun 15, 4:28 PM EDTAreal Flood AdvisoryJKLPulaski62 min
Jun 15, 6:17 PM EDTAreal Flood AdvisoryJKLEstill58 min
Jun 15, 6:19 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Wolfe56 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.